Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 18, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Sep 10, 2003, 8:18 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2003, 8:18 PM CDT (01:18 UTC)
- Expired
- Sep 10, 2003, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Collingsworth County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 125 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2150 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 110121 FFWAMA TXC087-483-110415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 818 PM CDT WED SEP 10 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS WHEELER COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF LELA * UNTIL 1115 PM CDT * AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN 9 MILES WEST OF LELA...OR ABOUT 14 MILES WEST OF SHAMROCK. THE STORMS PRODUCING THE VERY HEAVY RAIN WERE MOVING TO THE NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE DOZIER...KELLERVILLE... SAMNORWOOD...TWITTY...SHAMROCK AND WHEELER IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF LOW SPOTS ALONG HIGHWAYS...SMALL CREEKS AND NORMALLY DRY WASHES...AS WELL AS LOW LYING RANCH LAND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. LAT...LON 3547 10054 3505 10053 3505 10002 3548 10003 $$ 05
1 follow-up statement
000 WGUS74 KAMA 110218 FFSAMA TXC087-483-110415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 915 PM CDT WED SEP 10 2003 ...A FLASH FLOOD WARNING CONTINUES FOR WHEELER AND COLLINGSWORTH COUNTIES UNTIL 1115 PM CDT... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL 6 MILES WEST OF LELA. THE STORMS PRODUCING HEAVY RAINFALL WERE MOVING NORTHEAST AT 20 MPH. UP TO 5 INCHES OF RAIN HAVE FALLEN ACROSS PORTIONS OF THE WARNED AREA. IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF LOW SPOTS ALONG HIGHWAYS...SMALL CREEKS AND NORMALLY DRY WASHES...AS WELL AS LOW LYING RANCH LAND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3499 10053 3501 10001 3555 10001 3553 10052 $$ 05
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:43 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Sep 10, 3:43 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 343 PM CDT WED SEP 10 2003 THUNDERSTORMS DEVELOPING ALONG SURFACE TROUGH THIS AFTERNOON WHICH LIES FROM SOUTHWEST TO NORTHEAST ACROSS THE PANHANDLES. INSTABILITY...MOISTURE...AND INCREASING WIND SHEAR SHOULD BE SUFFICIENT FOR STRONG TO SEVERE STORMS. PACIFIC COLD FRONT STILL ON SCHEDULE TO PASS THROUGH THE PANHANDLES BETWEEN MIDNIGHT AND SUNRISE. COLD FRONT SHOULD SPARK ANOTHER ROUND OF STORMS...SO HAVE LEFT POPS HIGH. THE GFS AND ETA MODELS ARE AT ODDS ON WHAT TO DO WITH THE UPPER LOW OVER NORTHWEST COLORADO THE NEXT 2 DAYS. AT ANY RATE...BOTH MODELS ARE IN AGREEMENT WITH THE SENSIBLE WEATHER. HAVE GONE ON THE COOL SIDE OF GUIDANCE FOR HIGHS ON THURSDAY. THINKING NOW IS THAT THERE COULD BE A LOT OF CLOUDS AROUND IN THE MORNING ALONG WITH COLD AIR ADVECTION. NEXT COLD FRONT MOVES THROUGH THE CWA ON SATURDAY AND PLENTY OF MOISTURE POOLS BEHIND IT ON SUNDAY. SO HAVE LOWERED HIGHS ON SUNDAY THINKING THAT LOW CLOUDS WILL HOLD IN FOR MOST OF THE DAY. HAVE LEFT THE REST OF THE FORECAST ALONE AS IT LOOKS WELL IN LINE. A FEW NUMBERS TO PONDER: AMARILLO 56 72 50 78 / 60 10 10 00 BEAVER 56 71 51 77 / 70 20 20 00 BOISE CITY 54 71 48 75 / 40 10 10 00 BORGER 58 73 51 78 / 60 10 10 00 BOYS RANCH 55 73 49 77 / 50 10 10 00 CANYON 56 72 50 78 / 60 10 10 00 CLARENDON 60 74 52 79 / 60 20 10 00 DALHART 54 71 49 76 / 50 10 10 00 GUYMON 55 71 49 77 / 60 10 10 00 HEREFORD 55 74 48 77 / 40 10 10 00 LIPSCOMB 58 71 51 77 / 70 20 20 00 PAMPA 58 73 51 79 / 60 10 10 00 SHAMROCK 59 75 53 79 / 60 20 20 00 WELLINGTON 60 76 54 79 / 60 20 20 00 .AMA... TX...NONE. OK...NONE. GOEHRING
Hazardous weather outlook, Sep 10, 1:00 PM CDT, 7 hours 18 minutes before
OKZ001>003-TXZ001>020-111100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 05
In the hours before
Local storm report, Sep 10, 4:55 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.Local storm report, Sep 10, 5:50 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0540 PM 8NE TWICHELL TX 0.75 INCH HAIL
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.Local storm report, Sep 10, 7:39 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
739 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0540 PM 8NE TWICHELL TX 0.75 INCH HAIL
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0655 PM 7E KELLERVILLE TX 0.88 INCH HAIL
09/10/03 WHEELER REPORTED BY WHEELER
COUNTY SO.Local storm report, Sep 10, 7:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0540 PM 8NE TWICHELL TX 0.75 INCH HAIL
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0655 PM 7E KELLERVILLE TX 0.88 INCH HAIL
09/10/03 WHEELER REPORTED BY WHEELER
COUNTY SO.
0746 PM 2S LELA TX 1.00 INCH HAIL
09/10/03 WHEELER REPORTED BY SHAMROCK PD.
0746 PM 7NW DOZIER TX 1.00 INCH HAIL
09/10/03 COLLINGSWORTH REPORTED BY SHAMROCK PD.Local storm report, Sep 10, 8:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT WED SEP 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM BOOKER TX 0.88 INCH HAIL
09/10/03 LIPSCOMB REPORTED BY SKYWARN
SPOTTER.
0445 PM 8NE TWICHELL TX 60 MPH WIND GUST
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0540 PM 8NE TWICHELL TX 0.75 INCH HAIL
09/10/03 OCHILTREE REPORTED BY SKYWARN
SPOTTER.
0655 PM 7E KELLERVILLE TX 0.88 INCH HAIL
09/10/03 WHEELER REPORTED BY WHEELER
COUNTY SO.
0740 PM 2W DOZIER TX WIND DAMAGE
09/10/03 COLLINGSWORTH TREES BLOWN OVER.
REPORTED BY COLLINGSWORTH
SO.
0746 PM 2S LELA TX 1.00 INCH HAIL
09/10/03 WHEELER REPORTED BY SHAMROCK PD.
0746 PM 7NW DOZIER TX 1.00 INCH HAIL
09/10/03 COLLINGSWORTH REPORTED BY SHAMROCK PD.The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:19 PM CDT | Tornado Warning | AMA | Collingsworth | 41 min |
| Sep 10, 7:58 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 62 min |
| Sep 10, 8:59 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 61 min |
| Sep 10, 9:03 PM CDT | Flash Flood Warning | AMA | Donley, Gray | 3 hr |
| Sep 10, 9:41 PM CDT | Severe Thunderstorm Warning | AMA | Donley, Gray | 64 min |
| Sep 10, 9:58 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 62 min |
| Sep 10, 11:10 PM CDT | Flash Flood Warning | AMA | Collingsworth, Wheeler | 4 hr |
| Sep 10, 11:18 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 57 min |
| Sep 10, 11:52 PM CDT | Flash Flood Warning | AMA | Donley, Gray | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.